MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER

BARD PERIPHERAL VASCULAR, INC. SIMON NITINOL FILTER SYSTEM; VENA CAVA FILTER
Model Number 2120F
Medical Device Problem Codes Malposition of Device (2616); Patient-Device Incompatibility (2682); Detachment of Device or Device Component (2907); Migration (4003)
Health Effect - Clinical Code Abdominal Pain (1685)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing review: a lot history review was performed.This is the only complaint to date for this lot number.Therefore, a device history record review is not required.Investigation summary: the device was not returned for evaluation.Medical records were provided and reviewed.Bard simon nitinol filter was deployed in the inferior vena cava via the femoral route below the renal veins.Filter was within the inferior vena cava and there was no obvious extravasation of contrast.The filter was above the confluence and below the right renal vein.The device was deployed without difficulty, and the inferior vena cavogram confirmed appropriate positioning of the filter.Approximately eight years and ten months of post deployment, the patient had upper abdominal pain and a computed tomography of the abdomen and pelvis was performed.The images displayed migration of the filter, and up to 8 millimeters perforation to the right psoas muscle.The filter tilted with the apex of the filter perforating through the inferior vena cava wall to the mesentery.No fracture or stenosis was noted.Therefore, the investigation is confirmed for perforation of the inferior vena cava (ivc), filter tilt and filter migration.However the investigation is inconclusive for filter limb detachment since the medical records allege that "no fracture or stenosis was noted".Based upon the available information, the definitive root cause is unknown.Labeling review: a review of product labeling documents (e.G.Procedural instructions, indications, warnings, precautions, cautions, possible complications, contraindications, and unit label) showed that the product labeling is adequate.(expiry date: 12/2012).
 
Event or Problem Description
It was reported through the litigation process that a vena cava filter was placed in a patient after being diagnosed with deep vein thrombosis/pulmonary embolism.At some time post filter deployment, it was alleged that the struts detached and retained in lungs.The device has not been removed and there were no reported attempts made to retrieve the filter.The current status of the patient is unknown.

Brand Name
SIMON NITINOL FILTER SYSTEM
Common Device Name
VENA CAVA FILTER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key12323702
Report Number2020394-2021-80702
Device Sequence Number2696171
Product Code DTK
UDI-Device Identifier00801741040900
UDI-Public(01)00801741040900
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K970099
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2120F
Device Catalogue Number2120F
Device Lot NumberGFTK3496
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/19/2021
Initial Report FDA Received Date08/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATENOLOL, LISINOPRIL, GLUCOPHAGE; CLARITIN, PRILOSEC, AND RISPERDAL; GLYBURIDE, ZOLPIDEM, GABAPENTIN
Outcome Attributed to Adverse Event Other;
Patient Age42 YR